1. Headline
  1. Headline
Image: Nicotine Patch on Man's Chest
Corbis file
Transdermal medications like this nicotine patch can be dangerous and even deadly when children get hold of lost or discarded samples. The drugs were prescribed nearly 22 million times last year.
Image: JoNel Aleccia
By JoNel Aleccia Health writer
msnbc.com
updated 8/11/2011 8:31:55 AM ET 2011-08-11T12:31:55

An 8-month-old Maine boy who overdosed on powerful painkillers after sucking on a grandparent’s used medication patch is raising alarms about the dangers of drugs that stick to the skin.

The unconscious, barely breathing child was rushed to a local emergency room, where doctors discovered a missing 50-microgram-per-hour fentanyl patch stuck to the roof of his mouth. He had to be treated with two doses of a quick-acting opiate antidote, said Thomas Clemence, a registered pharmacist at Central Maine Medical Center in Lewiston.

The boy survived the June scare, but the close call is prompting patient safety experts to warn parents, grandparents and other caregivers about potential hazards to kids posed by growing numbers and types of transdermal medications.

Some children have found the patches in home trash cans, or had them adhere to their skin after they rubbed off during close contact — even a grandparent's hug — leaving youngsters vulnerable to inadvertent overdoses of drugs ranging from painkillers and nitoglycerin to nicotine from stop-smoking patches.

“Even after they’re used, after 72 hours, there’s still a residual drug that can be left in the patch and can be dangerous for a child,” noted Clemence, who reported the Maine incident to the Institute for Safe Medication Practices, an advocacy ageny that tracks medical dangers.

Grandparents didn't realize boy had patch
It’s not clear how the Maine boy got hold of the patch, which was thought to be missing. His grandparents didn't realize he had the drug until after doctors examined the child, Clemence said.

Government records show that at least four children have died and six have been hospitalized since 1997 after being exposed to just one type of transdermal drug, the fentanyl patch, which also sickened the Maine boy. Another three were exposed to the drug, but the outcome wasn’t recorded, according to information from the federal Food and Drug Administration's adverse events reporting system.

No complete data are available for child poisonings related to medication patches; not even the American Association of Poison Control Centers can easily say how many children are exposed to drugs through skin patch medications.

But the rapidly growing market for such drugs means there’s more chance for children to be exposed, and many incidents may never be reported, experts said. Last year, nearly 60 kinds of drugs were sold in transdermal form, totaling nearly 22 million prescriptions, according to figures from Wolters Kluwer Pharma Solutions.

Fentanyl transdermal patches, were used most often, with 4.7 million prescriptions in 2010. The powerful opiate patches have long been considered useful for controlling pain, but risky. The FDA issued safety warnings in 2005 and 2007 warning about proper use and disposal of the patches, including advice to flush the drugs down the toilet to protect vulnerable children and pets.

But painkillers aren’t the only drugs dispensed through the skin, nor are they the only medications that pose a danger to children. Motion-sickness drugs, which were the first transdermal products sold in 1979 and now total nearly 912,000 prescriptions a year, can sicken kids, too, Clemence noted.

  1. More from TODAY.com
    1. 2 dead, including gunman, in Washington school schooting

      A student with a “blank stare” opened fire in a Washington high school’s cafeteria on Friday, killing one person and wound...

    2. Remains found on abandoned property are Hannah Graham's
    3. This girl fulfilled a beautiful promise to her sister: Watch it
    4. This dad battling cancer is using the time he has left to inspire
    5. Beards are coming back: Join anchors for No-Shave TODAY in November

Nitroglycerin patches, with more than 1 million prescriptions a year, could cause life-threatening heart conditions in kids, Clemence said. Nicotine patches, prescribed nearly 97,000 times, could cause nausea, rapid breathing, weakness and even seizures or death in children.

Popular birth-control patches, with about 7 million prescriptions a year, likely would not cause immediate harm, but could cause long-term problems, he added.

Store, dispose of patches safely
It’s critical to keep all medication patches away from children, just as if they were drugs dispensed in pill or liquid form, Clemence said. In another report to the ISMP, a mother said that her 4-year-old son either found a used patch in the trash or opened a wrapped patch from a stored box and stuck it to his body. She later found him dead in a bedroom, the ISMP report said.

For fentanyl and other dangerous drugs, the FDA specifically warns that used patches should be folded, sticky sides together, and flushed down the toilet. Less-dangerous patches should be folded together and sealed in child-proof container before being disposed with household trash.

The real solution is for grandparents and other caregivers to remember that the drug patches remain powerful, even after use, Clemence said. Check after showering or changing clothes to make sure the patch is still in place. Keeping careful track of patches as they are changed may be key to avoiding a tragedy.

“It should be a one-for-one exchange,” he said, “and there should be knowledge of what happened to the one that was removed.”

© 2013 msnbc.com Reprints

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments